Lack of Monitoring During Psoriasis Treatment Leads to Liver Damage


Hepatology Expert WitnessThis case takes place in Michigan and involves an older male patient who suffered from complications after prolonged use of a particular drug. The patient had been treated with the drug for several years in order to treat persistent psoriasis that had proven resistant to other treatments. He ended up being hospitalized for jaundice after taking the drug for several years. Blood tests were done occasionally during the course of the patient’s treatment- some of which showed changes in patient’s liver enzymes in the time leading up to his hospitalisation. Despite these findings, the plaintiff was never taken off the medication. As a result, he suffered extensive liver damage and is now unable to take any medication. It is alleged that defendant did not take the necessary steps to prevent liver damage after reviewing the patient’s blood work.

Question(s) For Expert Witness

  • 1. Do you have knowledge of the complications that can occur when a patient is kept on this drug?
  • 2. What are the necessary steps when a client shows elevated liver enzymes?
  • 3. Do you have experience working on similar cases?

Expert Witness Response E-014427

Methotrexate in high enough cumulative doses has been shown to precipitate fatty liver disease fibrosis and cirrhosis of the liver. Patients can also have acute changes in aminotransferase levels with administration of methotrexate, although these reactions tend to be more idiosyncratic. A work-upshould be initiated including blood testing, liver imaging and if necessary a liver biopsy. Any offending agents should be stopped (drugs, alcohol, herbals.) I have no experience reviewing cases in the past.

Expert Witness Response E-014456

Patients on methotrexate with liver test abnormalities should always be investigated. I am very aware of methotrexate-induced liver disease and there are a number of things a doctor can do when the liver enzymes are high. I have worked on other cases involving drug-induced liver disease. Happy to hear more and review this case.

RELATED EXPERT WITNESSES

Post Tags